Hyperthyroidism- thyrotoxicosis differences ?

My hyperthyroid symptoms come from a recent thyrotoxicosis diagnosis . Can you tell me the difference, which is worse outcomes etc.? How long does it last ? Any tips for aiding better sleep and how relaxed can I be with my diet ?, what's the score with bread, sugar (love it in my tea) I am on proper treatment (carbiimazole and beta blockers) Currently taking three beta blockers per day. My consultant said the max is four, as my heart is still racing and I'm getting minuscule sleep can I just up to four without going through my GP ? Thanks so much.

13 Replies

  • I really don't see much distinction between the words unless a very specific point is being discussed.

    Hyperthyroidism is the term that is often used when the thyroid is producing too much thyroid hormone.

    Thyrotoxicosis is the term that is sometimes used to discuss the state of having too much thyroid hormone. That most often occurs when someone's thyroid is pushing out too much thyroid hormone but also occurs when over-medicated with thyroid hormone. And can occur when something causes stored thyroid hormone to be released from the thyroid.

    So I interpret what you posted as a doctor saying "You are thyrotoxic due to hyperthyroidism." Is that right?

    Can you provide any more information for those who might be able to help? Such as any test results, what dose of carbimazole, which beta blocker and what dose, anything else relevant!

    Of course, if you increase your dose of beta-blockers without discussing with your GP, you cause a lot of possible issues. GP might feel very much that his/her nose has been put out. You will probably run out of tablets. GP might not take some next step thinking you are doing OK on three, whereas if they know that you go to four, they should be looking ahead.


  • Hyperthyroidism is generally caused by Graves Disease. Graves disease is an autoimmune condition where antibodies are produced that attack the thyroid gland causing the condition referred to as hyperthyroidism. Thyrotoxicosis simply means an excess of thyroid hormone.

    I had Graves and after receiving treatment for it went on to develop Hashimotos which is autoimmune HYPOthyroidism.

    Elaine Moore has a good online site and forum dealing exclusively with Graves Disease/ Hyperthyroidism.

    You may need an increased dose of Carbimazole. Beta blockers can cause a variety of problems if taken at too high a dose as they slow down your heart rate.

    I wouldn't advise self medicating with them. You may feel agitated and as if your heart is racing when it may in fact be beating normally. This, unfortunately is part of Graves. However, if you are not sleeping and experiencing racing heart symptoms I would return to your GP or ask for a referral to an Endocrinologist.

    Many GPs take a very simplistic view of thyroid disease and autoimmune conditions in general. Graves is complex andlife threatening if untreated so you deserve the best care possible.

    If you feel anxious about talking to your doctor take a supportive friend of family member with you and ensure that what you are relaying is taken seriously.

    Ask for copies of all if your blood results for your own records. These are often not willingly given but you are entitled by right to receive them.

    Find online support and educate yourself about your condition. Try not to feel too down hearted, you can recover but you may have to be prepared to deal with a lot of minimization and dismissal if your symptoms until you find the right treatmment regieme for you.

    Always trust your instinct and your body. You know it better than anyone.

    Be well, Bacatti x

    PS Gluten free diet good for Graves. GD patients often have other autoimmune conditions. Ask to be tested for them, particularly Coeliac.

  • Cheers Bacatti, I have done a little research and totally changed my diet to include the right veg, fruit and herbs plus no bread. I feel fine in the day apart from aching muscles when I climb stairs. I will keep taking the medication but combining it ŵith an alternative natural method because as you say the disease is played down in conventional medicine and seems much better understood by natural practitioners.

  • Helvella thanks for the advice, I called my GP and he is giving me something to help me sleep plus I'll be leaving the Meds as it is ; 2x 20mg carbiimazole daily: 3x 60mg propanalol, thyroxine levels over 100 It's all so very unclear, no mention of Graves' disease to me of in letters from GP, to endocrinologist nor at any appointment, just thyrotoxicosis which lead my confusion.

  • Are you taking the carbimazole tablets separately? It has a short life in the body and if you are taking them both together that would leave you on a very wild roller-coaster of thyroid hormone levels.

    There are other reasons for your thyroid to be producing too much thyroid hormone. They include a pituitary adenoma which would be producing too much TSH, with that then telling the thyroid to produce too much thyroid hormone. Or a thyroid which is autonomously producing thyroid hormone even without being told to do so by a high TSH.

    It is a complex area.

    This link is all about thyrotoxicosis caused by things other than Graves disease. I warn you, it is a tough read, possibly emotionally as well as taking a lot of concentration. I urge you to try because your own understanding is your best asset. Even a fairly fast skim read might be worth doing.


    I am very concerned for you as severe thyrotoxicosis, which you seem to have, is a very serious disorder. If you ever think it is getting worse, don't hesitate to get yourself to Accident and Emergency. It truly can be one of the few extreme emergencies of the endocrine system.


  • Thanks Rod, I am reading everything I can get my hands on so I will take your advice on that book. I really feel like it's getting better though. I saw a consultant on 8th April and he told me (and showed me) the levels were over 100 and at the time I felt very ill. Since though I have been so careful with my diet, only eating organic and foods helpful to hyperthyroidism. Today I've been swimming, although I was much slower that my 74 year old mum I done 8 lengths in comfort, then went shopping. The only real reminder is my aching leg and arm muscles. Do you think I could have brought those high levels down in that short time ? Also my last blood test showed a low white blood cell count, is there say connection in this to hyperthyroid? I'm having another bold test end of April to see if the white blood cells are still low.

  • Carbimazole can cause a low white blood cell count.

  • I never knew that but the low cell count came just before I was diagnosed

  • Hi Bijy,

    Some really good advice here. Like you I was on two 20mg doses of carb daily and three times propa...... really looked at diet and lifestyle. Ditched wheat (forever) knocked caffeine out for six months now only have one or two cups daily, cut down on booze and really really should ban sugar, chocolate is my weakness. Check out Paleo diet for autoimmune conditions and LowFod Map, really good for nurturing gut health which can be integral to thyroid. Take supplements, probably cheaper to get some good guidance from naturopath with thyroid experience... I also have acupuncture and monthly massage. Now on 5mg of carb every other day and odd propanalol as required (one or less weekly). Doing my first ever 10 k next month. Always see GP and endo with someone who takes Notes..... always always get your T4 and T3 done with TSH, NHS is tightening belt to inches so you need to insist. It has taken me three requests to get Vit D done. Prepare to fight with a lot of charm. It's worth it. x

  • Yep, me too Tilly it's not easy to make such radical changes to your diet,although I've always been pretty food conscious this is hard core ! Thanks for giving a nice bright light at the end of the tunnel and the tips. I feel a strong determination coming on. Keep well and thanks again x

  • Have you asked your dr for Propylthiouracil if the carbizamol is not working. I would not take extra beta blockers this may have an adverse effect on your heart. This is crazy both of these drugs are very old and these are the only two we have for Hyper conditions. Sad really and we only have one for Hypo and thats not much use either.

    John C

  • Hi there,

    Already good advice from everyone. I was diagnosed almost a year ago and currently take 35mg carbimazole and 80 mg propranalol. For the very first time in a year, i got my blood results back today and my t4 levels have at long last come into range. Like you my heart rate was through the roof and the shakes were awful, for all the world you'd think I had Parkinson's. Propranalol didn't work for me until my endo put me on a slow release one which I take once a day. When I took the normal ones 3x a day I always felt them wearing off and that I needed more. It might be worth asking for the slow release one.

    Do you have the reference range of t4? If it is (9.8 - 18.8) your levels at 100 would be dangerously high and require more carbimazole.

    Try to be kind to yourself and rest up as much as you can.

  • Thanks everyone for the help and advice, I think I'm beginning to get a handle on this thing, pretty much due to the wealth of knowledge on this site

You may also like...